Alert archive / North Carolina / Flash Flood Warnings in 2002

Flash Flood Warning 51, NWS Raleigh, NC

October 11, 20024 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at Oct 11, 2002, 8:50 AM EDT for 4 counties in North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2002, 8:50 AM EDT (12:50 UTC)
Expired
Oct 11, 2002, 11:15 AM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Chatham County, NC, Durham County, NC, Granville County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 67 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 111250
FFWRAH
NCC037-063-077-151-111515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
850 AM EDT FRI OCT 11 2002

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHATHAM COUNTY IN CENTRAL NORTH CAROLINA
  RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA
  GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1115 AM EDT

* AT 850 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER THE WARNED AREA.

* THE GROUND HAS ALREADY BEEN SATURATED BY RECENT RAINFALL IN THE
  WARNED AREA...AND ADDITIONAL RAIN WILL RUNOFF AND CAUSE FLOODING.

RADAR INDICATES THAT RAIN IS FALLING AT A RATE OF ONE TO ONE AND A 
HALF INCHES PER HOUR OVER PARTS OF RANDOLPH... CHATHAM... DURHAM... 
AND GRANVILLE COUNTIES. THESE AREAS HAVE RECEIVED ONE TO FOUR INCHES 
OF RAIN SINCE LAST EVENING. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. MOTORISTS 
SHOULD BE ESPECIALLY CAREFUL AROUND POOR DRAINAGE AREAS AND 
CONSTRUCTION ZONES. IF YOU ENCOUNTER WATER COVERING THE ROAD... 
DONT TAKE CHANCES. TURN AROUND AND FIND AN ALTERNATE ROUTE. 

$$

LAT...LON 3653 7871 3653 7850 3609 7857 3611 7872
          3571 7903 3558 7927 3557 7999 3582 7997
          3584 7901

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 2:00 AM EDT, 6 hours 50 minutes earlier.

Area forecast discussion, Oct 11, 2:00 AM EDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 AM EDT FRI OCT 11 2002

100 POPS LOOK QUITE REASONABLE AS WE HAVE DEEP MOIST SOUTHWESTERLY
FLOW ALONG WITH RESIDUAL ISENTROPIC UPGLIDE AND ENHANCED LOW LEVEL
CONVERGENCE LATER TODAY AS THE REMNANTS OF KYLE TRACK UP THE COASTAL
PLAIN. STRONG THERMAL GRADIENT AND WIND SHEAR PROFILE SUGGEST THAT
THUNDER SHOULD BE ADDED TO THE EASTERN ZONES LATE TODAY AND EARLY
TONIGHT. CONSENSUS TEMPS IN THE 70 TO 75 RANGE WILL SUFFICE FOR MOST
OF THE AREA.

DRYING ENSUES QUICKLY IN WESTERLY FLOW BEHIND THE REMNANTS AND POPS
DROP OFF QUICKLY IN THE WEST TO CHANCE CATEGORY OVERNIGHT. THIS LULL
WILL LINGER THROUGH FROPA LATER SUNDAY AND WILL KEEP THE ONGOING
SMALL CHANCES OF SHOWERS WITH THE SHEAR AXIS LINGERING JUST TO OUR
WEST. WITH THE WEDGE BROKEN AND SOME SUN EXPECTED...HIGHS AROUND 80
SHOULD WORK.

TRAJECTORIES ARE NOT FAVORABLE FOR APPRECIABLE MOISTURE ADVECTION
PRIOR TO THE APPROACHING COLD FRONT AND THE UPPER DYNAMICS WILL
REMAIN WELL NORTH. SHOULD SEE STRONG LOW LEVEL FORCING LATER IN THE
DAY PRIOR TO FROPA THOUGH...AND THINK THAT THE ONGOING LIKELY POPS
WILL PAN OUT. SHOULD BE ABOUT OUT OF THE WOODS BY MIDNIGHT WITH A
LINGERING OVERNIGHT POP IN THE EAST. STRONG CAA WILL RETARD TEMPS
INTO THE 60S COLUMBUS DAY ON INTO MIDWEEK.

.RAH...NONE.

MLM
Hazardous weather outlook, Oct 11, 5:30 AM EDT, 3 hours 20 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE
530 AM EDT FRI OCT 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

THE REMNANTS OF TROPICAL STORM KYLE WILL MOVE ONSHORE AND THEN NORTH
ALONG THE COASTAL PLAIN OF NORTH CAROLINA LATER TODAY. RAIN WILL BE
WIDESPREAD AND MAY BE HEAVY AT TIMES.

IN THE WEST...
RAINFALL RANGING FROM 1 TO 2 INCHES FELL OVERNIGHT WEST OF THE
RALEIGH AND FAYETTEVILLE AREAS. HEAVIEST RAIN FELL FROM ROXBORO AND
DURHAM WEST ALONG INTERSTATE 40 TO THE TRIAD. THE RAIN WILL BE
DIMINISHING SOMEWHAT AROUND SUNRISE...BUT FLOODING WILL BE A
POSSIBILITY IF ADDITIONAL RAIN DEVELOPS TODAY.

IN THE EAST...
MEANWHILE...AREAS FROM THE TRIANGLE AND FAYETTEVILLE EAST WILL BE
NEARER THE PATH OF HEAVY RAIN EXPECTED WITH KYLES REMNANTS. HEAVY
SHOWERS ARE EXPECTED THIS AFTERNOON INTO EARLY TONIGHT...ALONG WITH
SCATTERED THUNDERSTORMS. AS SUCH...FLOODING IN THIS AREA IS ALSO A
POSSIBILITY LATER TODAY AND TONIGHT AS RAINFALL RANGING BETWEEN 2
AND 4 INCHES IS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY FROM THE TRIANGLE AND
FAYETTEVILLE AREAS EAST. SPOTTER ACTIVATION IS NOT EXPECTED IN THE
WEST...BUT SPOTTER REPORTS OF FLOODING ARE REQUESTED.

.DAYS TWO THROUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.$$

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 7:03 AM EDTFlash Flood WarningRAHDurham117 min
Oct 11, 10:49 AM EDTFlash Flood WarningRAHVance, Wake3 hr
Oct 11, 11:03 AM EDTFlash Flood WarningRAHDurham, Granville3 hr
Oct 11, 1:13 PM EDTTornado WarningRAHEdgecombe47 min
Oct 11, 1:50 PM EDTFlash Flood WarningRAHFranklin, Johnston, Wake2 hr
Oct 11, 2:05 PM EDTTornado WarningRAHWilson40 min
Oct 11, 4:55 PM EDTFlash Flood WarningRAHDurham, Granville, Wake3 hr

Nearby

Flash Flood Warnings in North Carolina, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.